Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 6, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 22, 1997, 7:49 AM CDT for Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 1997, 7:49 AM CDT (12:49 UTC)
- Expired
- May 22, 1997, 10:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 12:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 0.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 221250 FFWMAF TXC443-221530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 749 AM CDT THU MAY 22 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1030 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...NORTHERN TERRELL COUNTY AT 735 AM CDT...THUNDERSTORMS WERE NEARLY STATIONARY OVER PARTS OF NORTHWEST TERRELL COUNTY. THIS SAME AREA HAD SEEN HEAVY RAIN EARLIER THIS MORNING. RAIN GAUGE REPORTS OF AN INCH OF RAIN HAD BEEN RECEIVED FROM THIS AREA...WITH DOPPLER RADAR ESTIMATING A BROAD AREA OF A HALF INCH OF RAIN IN NORTHERN TERRELL COUNTY WITH SOME LOCAL AMOUNTS NEAR AN INCH. PERSONS ON HIGHWAY 349 AND FM 2400 SHOULD BE EXTREMELY ALERT...AND AVOID DRIVING WHERE WATER COVERS THE ROAD. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 22, 2:42 AM CDT, 5 hours 7 minutes earlier.
Area forecast discussion, May 22, 2:42 AM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 242 AM CDT THU MAY 22 1997 LINE OF TSRA EXITING SE FA ATTM...WITH A COUPLE FLASH FLOOD WARNINGS ISSUED AS 88D 1-HR PCPN ESTIMATES APPROACHED 2 INCHES. THIS IS PROBABLY PRETTY CLOSE TO REALITY. FAST EWD MOVMT OF THIS LINE HAS MITIGATED FLASH FLOOD THREAT SOMEWHAT. OTHER LINE OF TSRA IN SE NM MOVG SE...AND LIKELY HVY RAIN PRODUCER TOO (REF SWOMCD...SFDLBB). LTL CHG IN LCL PATN THROUGH FRI MRNG AS WK SRN STREAM SHORTWAVE TROUGH REMAINS OVER NW MEXICO UPSTREAM OF FA...BRINGING MOIST SW FLOW ALOFT...WHILE MOIST ELY UPSLOPE FLOW PERSISTS AT SFC. AREA 00Z SOUNDINGS SHOW PRECIPITABLE WATER AOA ONE INCH... WITH WEAK STEERING WINDS ALOFT. THIS PROGGED TO CONTINUE TDY WITH THETA-E RIDGING AND SFC MOIST FLUX CONVERGENCE INVOF MTNS. EXPECT TSRA TO DVLP MTN AREAS AGAIN THIS AFTN AND PROPAGATE EWD INTO REST OF FA AS HAS BEEN SEEN THE PAST TWO DAYS. SUSPECT TSRA WILL PERSIST AGAIN TNGT AS S-SE LLJ REAPPEARS IN RESPONSE TO DEEPENING SFC LOW TO LEE OF ROCKIES. ISOLD SVR PSBL TDY...AS IS THE CASE ON ANY DAY IN MAY WITH TSRA...BUT AM MOSTLY CONCERNED ABOUT HEAVY RAIN THREAT. ANTECEDENT PCPN VALUES VERY HIGH PER LATEST FFG NUMBERS. WENT WITH A GUIDANCE/PERSISTENCE BLEND ON TEMPS/POPS. WITH POPS EXPECTED TO BE UNIFORMLY 40-50 PCNT TDY OVER MOST OF FA... WILL CONTINUE TO HANDLE ONGOING CONVECTION WITH NOWS. MAF 78/59 5/4 CNM 76/59 4/4 MRF 75/54 4/3 P07 80/63 4/4 TJT
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:19 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 51 min |
| May 21, 9:18 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 32 min |
| May 21, 11:03 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
| May 22, 12:10 AM CDT | Flash Flood Warning | MAF | Upton | 2 hr |
| May 22, 1:39 AM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.